South Carolina, 2020Damaging Winds and Lightning Strike in South Carolina, August 26, 2020
August 26, 2020 · NWS CHS · 4 events in 3 counties and zones
A sea breeze circulation along with a moderately unstable atmosphere led to the development of strong to severe thunderstorms across Southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sea breeze circulation along with a moderately unstable atmosphere led to the development of strong to severe thunderstorms across Southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 26, 2:52 PM EST, 49 minutes earlier.
Area forecast discussion, Aug 26, 2:52 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
352 PM EDT Wed Aug 26 2020
.SYNOPSIS...
Atlantic high pressure will persist through Friday, then a cold
front will stall over the area this weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Rest of Today: From radar, convection along the I-26
corridor has persisted while scattered showers/thunderstorms to the
northwest of the area will continue to move into our SC inland
counties through early evening. Isolated convection has also started
to form along a subtle sea breeze. We expect more convection to pop
up along the sea breeze and/or any other outflow boundaries. While
there is sufficient instability (MLCAPE >2000 J/kg) for
showers/thunderstorms, the DCAPE is less than 1000 J/kg across the
SC Lowcountry where most convection is expected thus the severe
potential remains low but locally gusty winds are possible. PWATs
also remain elevated, with values over 2.1 inches so localized heavy
rain is possible, especially if multiple showers/thunderstorms move
over the same area. After daytime heating is lost this evening,
showers should die off quickly and a dry overnight is expected.
Tonight: Low temperatures will be in the mid to upper 70s, with
low 80s along the coast. Some of the guidance has hinted at low
stratus and patchy fog, especially in Southeast Georgia, but
have left out mention for now due to low confidence.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A deep layered ridge will prevail on Thursday, resulting in a
typical summer day. Fairly strong mid-level subsidence is
expected to limit convective coverage, however the sea breeze
could provide enough low-level convergence to produce a few
showers and thunderstorms during the afternoon. High temps will
be in the low/mid 90s with heat indices topping out in the
105-108F range.
The western periphery of the upper ridge will begin to weaken on
Friday as a potent shortwave (the remnants of Hurricane Laura)
approaches from the west. As a result, the mid-level subsidence
across southeast GA should be weaker than on Thursday. Models
indicate a slug of 2.25" Precipitable Water values will
overspread the area from southwest to northeast Friday
afternoon. It looks as though greater coverage of showers and
tstms will occur across southeast GA, with less coverage farther
to the northeast. High temps will again be in the low to mid
90s.
Saturday, a potent shortwave will move through the area with a
cold front approaching from the northwest. Deep moisture and
moderate instability will be in place. Scattered showers and
thunderstorms are expected to develop, especially during the
afternoon. Moderate bulk shear of 20-25 kt could favor some
organization to the thunderstorms, leading to a greater chance
for severe thunderstorms. It is also worth noting that DCAPE
values are forecast to be greater than 1200 J/kg across inland
SC late Saturday afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A cold front should shift offshore Saturday night into early
Sunday, favoring scattered to potentially numerous
showers/thunderstorms (greatest coverage across Georgia) into
Sunday afternoon. Chances of showers and thunderstorms will then
remain in the forecast each day early to mid next week as the
area remains positioned between weak high pressure across the
Atlantic and a broad trough of low pressure extending across the
Central United States. High temps should also be a few degrees
cooler, peaking in the upper 80s to around 90 degrees each day.
Once fropa occurs, overnight lows will generally range in the
lower 70s well inland to mid/upper 70s closer the coast.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/... KSAV: VFR will
prevail. While showers/thunderstorms are possible, have left out
mention for now. There are some hints that there could be some
stratus Thursday morning but probabilities of flight
restrictions are too low to mention
KCHS: Showers/thunderstorms have moved into the area so added a
tempo for -TSRA through 21Z with lower visibilities possible. By
this evening, convection is expected to move out of the area and VFR
should prevail through 18Z tomorrow.
Extended Aviation Outlook: Brief flight restrictions are
possible due to showers/thunderstorms each afternoon/evening.
&&
.MARINE...
Tonight: High pressure will prevail. Winds will generally
remain southerly at 5 to 10 kts. Seas are expected to be 2 to 3
ft.
The pressure gradient will strengthen Saturday as a cold front
approaches the waters. Wind gusts could briefly reach Small
Craft Advisory levels Saturday afternoon/night in Charleston
Harbor and the adjacent nearshore waters.
Conditions will then improve Sunday through early next week as
weak high pressure returns across the waters.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...JRL
LONG TERM...DPB
AVIATION...JRL
MARINE...JRL
Hazardous weather outlook, Aug 26, 2:39 AM EST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
339 AM EDT Wed Aug 26 2020
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-270745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
339 AM EDT Wed Aug 26 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 26, 3:25 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
425 PM EDT Wed Aug 26 2020
SCZ050-262100-
Charleston-
425 PM EDT Wed Aug 26 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 424 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over James Island, moving south at 5 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
James Island, Johns Island, West Ashley, Folly Beach, Kiawah Island,
James Island County Park and Fort Johnson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3268 7990 3265 7995 3264 7996 3261 8004
3279 7998 3275 7989 3272 7987
TIME...MOT...LOC 2024Z 350DEG 6KT 3274 7995
NEDLocal storm report, Aug 26, 3:32 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM MARINE TSTM WIND 2 SSW CHARLESTON 32.76N 79.95W
08/26/2020 M47 MPH CHARLESTON SC MESONET
WXFLOW STATION AT PLUM ISLAND WASTEWATER PLANT REPORTED
A GUST TO 41 KNOTS.
&&
EVENT NUMBER CHS2000688
JRLThunderstorm Wind, Colleton
- When
- August 26, 3:41 PM EST to 3:42 PM EST
- Where
- Colleton County, 1.5 mi SSE of Round O
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.910, -80.520
The South Carolina Highway Patrol reported a tree down near the intersection of Bodison Memorial Drive and Round O Road.
Thunderstorm Wind, Beaufort
- When
- August 26, 4:44 PM EST to 4:45 PM EST
- Where
- Beaufort County, 1.38 mi N of Scott
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.370, -80.620
Law enforcement relayed a report of a tree down on Storyteller Road, which was likely caused by thunderstorm outflow.
Thunderstorm Wind, Jasper
- When
- August 26, 5:50 PM EST to 5:51 PM EST
- Where
- Jasper County, 4.5 mi NNE of Hardeeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.340, -81.050
The South Carolina Highway Patrol reported a tree down on US-17.
Lightning, Beaufort
- When
- August 26, 6:30 PM EST to 6:31 PM EST
- Where
- Beaufort County, 3.87 mi NNW of Bluffton
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 32.280, -80.900
Law enforcement relayed a report of a structure fire resulting from a lightning strike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, August 26 to 27, 202023 deaths · $11 billion · 18 events
- Hurricane and Tropical Storm in Texas, August 26 to 27, 20205 deaths · 18 injured · $1.7 billion · 8 events
- Tornadoes and Tropical Storm in Arkansas, August 26 to 28, 2020$376,000 · EF2 · 42 events
- High Surf in Texas, August 26, 20201 death · 1 injured · 1 event
- Hail and Lightning Strike in Michigan, August 26, 2020$30,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 26, 20202.75 in hail · 16 events
- Damaging Wind in Arizona, August 26, 2020$15,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 26 to 27, 20206 events
- Storm Surge in Texas, August 26 to 27, 20206 events
- Hail and Damaging Winds in South Dakota, August 26, 20204.5 in hail · 6 events
- Storm Surge in Texas, August 26 to 27, 20203 events
- Hail and Damaging Wind in South Dakota, August 26, 20201 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915129, 915131, 915133, 915128.